Background: We describe the case of a young woman with seasonal allergic rhinitis who presented with signs of a lower respiratory tract infection, acute renal impairment and the nephrotic syndrome, demonstrated on biopsy to be due to minimal change disease (MCD) with acute tubular injury. Following initiation of high-dose corticosteroids, her respiratory symptoms and renal impairment improved, and the nephrotic syndrome went rapidly into remission, but relapsed, off treatment, in a seasonal fashion. Management: In view of significant side effects related to corticosteroids, relapses were treated with the calcineurin inhibitor tacrolimus with excellent effect, but the patient was keen to avoid the complications of medium-term immunosuppression and so the drug was weaned early. She relapsed for the second time, whilst off tacrolimus, at the same time of year as at her initial presentation. In subsequent years we have successfully managed this patient with seasonal relapsing MCD with seasonal prophylactic tacrolimus therapy. Discussion: We discuss the natural history of MCD and treatment options and demonstrate the utility of a clear understanding of the natural history of the condition in order to predict disease relapse and tailor therapy to the individual patient.

This content is only available via PDF.
Open Access License / Drug Dosage / Disclaimer
Open Access License: This is an Open Access article licensed under the terms of the Creative Commons Attribution-NonCommercial 3.0 Unported license (CC BY-NC) (www.karger.com/OA-license), applicable to the online version of the article only. Distribution permitted for non-commercial purposes only.
Drug Dosage: The authors and the publisher have exerted every effort to ensure that drug selection and dosage set forth in this text are in accord with current recommendations and practice at the time of publication. However, in view of ongoing research, changes in government regulations, and the constant flow of information relating to drug therapy and drug reactions, the reader is urged to check the package insert for each drug for any changes in indications and dosage and for added warnings and precautions. This is particularly important when the recommended agent is a new and/or infrequently employed drug.
Disclaimer: The statements, opinions and data contained in this publication are solely those of the individual authors and contributors and not of the publishers and the editor(s). The appearance of advertisements or/and product references in the publication is not a warranty, endorsement, or approval of the products or services advertised or of their effectiveness, quality or safety. The publisher and the editor(s) disclaim responsibility for any injury to persons or property resulting from any ideas, methods, instructions or products referred to in the content or advertisements.